Prevent an Overdose, Save a Life (Naloxone by Intra-Muscular Injection)

Prevent an Overdose, Save a Life (Naloxone by Intra-Muscular Injection)


Naloxone saved my life. Because I’ve OD’d years ago and I thought
my stomach was pumped out, but now I know today that it was naloxone that I was given. Narcan saves lives, it’s not just a little
cliche, it’s a fact. Not only my life but I’ve seen it save the
lives of others. Naloxone is also known as Narcan. It’s a medicine that temporarily blocks the
effects of opiates in the body. It doesn’t matter how you use an opiate, be
that that you inject it, that you swallow it, that you smoke it, or that you snort it
through the nose, you’re still at risk for an overdose. Opiates include heroin, methadone, morphine,
Oxycontin, Percocet, Vicodin, and codeine. How do you know if someone is overdosing? We recognize when a person is having an overdose
when we see a change in their color, you know, a person starts looking kind of blue, their
lips begin to change somewhat in color as well. Then that breathing, you know, I mean, it
really is kind of shallow. You know, they’re not able to respond. Most overdoses happen 1-3 hours after the
drug is taken. What do you do in case of an overdose? Step 1: Give sternal rub. If you take out your hand, please? You have your knuckles here, what you want
to do is rub your knuckles right over here, on the sternum. If you do it yourself, go ahead and do it. Like that, and you can feel it. You can feel it hurts, right? So, when it hurts a little bit, that’s what
you want. A person’s response from that, you know, um,
chances are, you know, I mean, they’re in a very deep overdose and time is of the essence. Step 2: Call 911. The next thing you want to do, if the person
doesn’t react, is call 911. It’s very important that you call 911 so that
there’s help on the way. If not yourself, someone needs to make the
call to 911. And then we or our trainees get busy. In an overdose prevention kit, you have naloxone
with a syringe or nasal applicator, gloves, alcohol pads, and a mask for rescue breathing. Step 3: Give rescue breathing. So, after you give them the sternum rub, and
you stimulate the person, the person doesn’t respond, you want to get oxygen to the person. You do that with mouth-to-mouth, rescue breathing. You first want to check to make sure that
the person doesn’t have anything down the throat. So you want to clear the throat if there’s
anything in there, so you first wanna check. Then, you lift the neck like that so you have
an open airway. You put the mask on, you wanna do is put your
hand right on the forehead, and you pinch the nose closed so the air doesn’t escape
through there. Hold right here, and breathe twice hard the
first time — two quick breaths. Wait five seconds, and then give another breath. Then count to five and give one breath. Keep going like that. Many times people have been revived just from
the oxygen. You know, just from oxygen being breathed
into them, they begin to breathe themselves, and come to. If they haven’t, then that’s when we need
to use, you know, our training in terms of the Narcan. Step 4: Give naloxone. One way naloxone comes in the kit is an injectable
type of naloxone. So, we’re gonna, the first thing we do when
we’re gonna give injected naloxone is put our gloves on. Grab the syringe that’s in the kit. Uncap it. Take the naloxone vial, uncap that. Pierce the membrane and just pull up the entire
content of the medicine into the syringe. Okay? Like that. It’s a muscular injection, which means the
shoulder or the thigh. Just like you would give a flu shot. You could actually administer the shot right
through a person’s clothing, I said, you don’t have to roll up their sleeve or anything,
you don’t have to get a vein, you go ahead and just get it right into the muscle. Remember, at this point in time, it’s a life
or death situation, so you definitely wanna just provide the person with the medicine. So, we’re gonna use your shoulder. So basically you wanna go to this area right
here, with a jabbing motion like that. And then inject the full amount of the medicine,
the naloxone. There’s two ways you can give Narcan: muscular
injection or nasal spray. Okay, another version that you can have of
naloxone is nasal. You have the injectable one and you have the
nasal one. So, the first thing to do is grab this piece,
take the yellow caps off, take the naloxone, take the red cap off. Put the nose piece on, screw it on like that. And then insert the naloxone vial bottom until
you receive some resistance, you see it’ll stop right there? And basically, you want to put half of the
dose of the medicine, the naloxone, into one nostril, and the other half of the naloxone
in the other nostril. Like that. It doesn’t matter if you do perfectly half-and-half. The point is that you want to get the naloxone
or the spray into the nose so that it’s absorbed through the nose. Step 5: Continue rescue breathing for 3-5
minutes. If the person isn’t responding, give the second
dose of naloxone. If they don’t response to uh, you know, a
spoken request, like you call out their name to them, you know, if they, if there’s no
response, you give them the second shot. Normally, the first dose works, but if it
doesn’t work in 3-5 minutes, you want to give the second additional dose that’s also included
in your overdose kits. Once you give it to them, they’re going to
come out, they might be jittery, all right? They might be mad at you, you might lose a
friend. Because you blew their head, you blew their
high. All right?But if you was my friend, I would
give it to you, whether you wanted it or not. Naloxone only lasts 30-90 minutes. Even though the person will feel sick from
withdrawal, don’t let them use more drugs. Once the naloxone goes ahead and wears off,
the person can go back into an OD, so it’s important that the person get into, like,
the emergency room. Be there to support that person, to try to
convince them to go with the ambulance, so that you can be monitored. Stay with the person until help arrives. If they start breathing, lay the person on
their side. You know, I was given multiple opportunities
because of Narcan. I mean, to this day, I still carry it, you
know, because it’s no good having the knowledge and the experience, you know, without having
the kit, because you may never know when you may need what’s in this kit. What puts you at risk for an overdose? Using alone. When a person overdoses, they don’t usually
die right away. An overdose death usually happens over 1-3
hours. That’s a lot of time for someone to help you
out by waking you up, doing rescue breathing, calling 911, or giving naloxone. But if no one’s there, there’s nothing you
can do. Lower tolerance. A lot of times if somebody overdoses, it can
be, say they was in prison for a while, and now that they’re coming home out of prison,
they believe that if they was doing 10 bags before they went in, that they can come out
and assume that’s the same amount. Mixing drugs. They mix these drugs with the heroin and the
cocaine and alcohol and things of these natures and that’s what makes you more susceptible
to an overdose. So how do we know if someone is overdosing? A person is overdosing if: they’re hardly
breathing, or have stopped breathing altogether; they’re turning blue or gray in color; they
don’t respond when you give them the sternal rub. So what do you do when someone overdoses? First: give sternal rub. Second: call 911. Third: give rescue breathing. Fourth: give naloxone. Fifth: continue rescue breathing for 3-5 minutes. If the person isn’t responding, give the second
dose of naloxone. Naloxone only lasts 30-90 minutes. Even though the person will feel sick with
withdrawal, don’t let them use more drugs. Stay with the person until help arrives. If they start breathing, lay the person on
their side.

Author:

2 thoughts on “Prevent an Overdose, Save a Life (Naloxone by Intra-Muscular Injection)”

  • https://www.change.org/p/chris-gibson-the-mental-state-of-an-addict?recruiter=429875446&utm_source=share_petition&utm_medium=copylink

    please read sign and share with as many people as you can!! we need to do something

  • p.s. IT MATTERS THAT YOU DON'T USE ALONE – OR THAT YOU HAVE PHONE CONTACT BEFORE AND VERY SHORTLY AFTER AND THEN AGAIN AN HOUR LATER WITH SOMEONE WHO IS SUPPORTIVE AND CAN MAKE SURE YOU LIVE THROUGH YOUR DOSE.

Leave a Reply

Your email address will not be published. Required fields are marked *